Alert archive / North Carolina / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 82, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at May 5, 2006, 6:38 PM EDT for Johnston County, North Carolina. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2006, 6:38 PM EDT (22:38 UTC)
- Expired
- May 5, 2006, 7:14 PM EDT
- In force
- 36 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Johnston County, NC
The radar
The Raleigh/Durham radar (KRAX), 36 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 6:40 PM EDT | HAIL 0.75 | 2 Se Benson, NC | PENNY SIZE HAIL AND ROOF DAMAGE TO A BARN ON NC HWY 50. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1811 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 052238
SVRRAH
NCC101-052315-
/O.NEW.KRAH.SV.W.0082.060505T2238Z-060505T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
638 PM EDT FRI MAY 5 2006
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN JOHNSTON COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 715 PM EDT
* AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF
SMITHFIELD...MOVING EAST AT 10 MPH. PENNY SIZED HAIL IS LIKELY WITH
THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FOUR OAKS...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
3534 7821 3532 7823 3532 7827 3529 7830
3528 7833 3526 7850
$$
VINCENT2 follow-up statements
000
WWUS52 KRAH 052258
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
658 PM EDT FRI MAY 5 2006
NCC101-052315-
/O.CON.KRAH.SV.W.0082.000000T0000Z-060505T2315Z/
JOHNSTON NC-
658 PM EDT FRI MAY 5 2006
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM EDT
FOR SOUTHERN JOHNSTON COUNTY...
AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.
THIS STORM WAS LOCATED NEAR FOUR OAKS...OR ABOUT 11 MILES SOUTHWEST
OF SMITHFIELD...MOVING EAST AT 15 MPH.
LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
3534 7821 3532 7823 3532 7827 3529 7830
3528 7833 3526 7850
$$
VINCENT000
WWUS52 KRAH 052314
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
713 PM EDT FRI MAY 5 2006
NCC101-052323-
/O.CAN.KRAH.SV.W.0082.000000T0000Z-060505T2315Z/
JOHNSTON NC-
713 PM EDT FRI MAY 5 2006
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN JOHNSTON COUNTY IS
CANCELLED...
THE STORM HAS WEAKENED BELOW SEVERE LIMITS.
LAT...LON 3533 7853 3541 7860 3542 7860 3553 7828
3534 7821 3532 7823 3532 7827 3529 7830
3528 7833 3526 7850
$$
VINCENTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:44 PM EDT, 3 hours 54 minutes earlier.
Area forecast discussion, May 5, 2:44 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 244 PM EDT FRI MAY 5 2006 .SHORT TERM /TONIGHT THROUGH MONDAY/... TONIGHT...EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE NUMEROUS DURING THE COURSE OF THE AFTERNOON AND EVENING AS A COLD FRONT SURGES THROUGH THE AREA WITH A WEAK PERTURBATION ENHANCED BY A SHORT WAVE OUT OF THE TENNESSEE VALLEY. CHANCES OF SEVERE WEATHER HAVE SHIFTED SOUTHWARD...MAINLY SOUTH OF THE RAH CWA. RAIN CHANCES SHOULD DIMINISH WEST TO EAST DURING THE LATE NIGHT HOURS WITH A CHANCE THREAT REMAINING MAINLY IN THE COASTAL PLAIN AFTER MIDNIGHT. ONLY A MODEST TEMPERATURE CHANGE IS NOTED AT 850 MB AS WINDS TURN TO THE NORTHWEST...SUGGESTING LIMITED COLD AIR ADVECTION BEFORE DAYBREAK. LOWS WILL FAVOR THE WARMER SIDE OF GUIDANCE. SAT-SAT NIGHT...SURFACE HIGH PRESSURE GRADUALLY EXTENDS INTO THE AREA FROM THE OHIO VALLEY AS WINDS BECOME MORE STEADY OUT OF THE NORTH TO NORTHEAST. COLD AIR ADVECTION IN THE LOWER LEVELS REMAINS WEAK...BUT A LITTLE STRONGER SAT NIGHT. THUS...MAX/MIN TEMPERATURE CHANGES FROM TODAY/TONIGHT WILL BE MODEST...ON THE ORDER OF 3-7 DEGREES. SOME MOISTURE AT 850-700 MB AN A WEAK PERTURBATION WITH A JET LEVEL WIND MAX WILL LIKELY KEEP SCATTERED CLOUDINESS OVER THE AREA. BUT CONDITIONS SHOULD REMAIN DRY. SUN-MON...A STRONG SUBTROPICAL JET EVOLVES ACROSS THE SOUTHERN CONUS WITH THE CAROLINAS TOWARD THE FRONT END OF THE JET LATE SUN AND SUN NIGHT. THIS SHOULD PROVIDE BROAD SCALE LIFT WITH RAPID ENHANCEMENT OF CLOUDINESS AND EASTWARD EXPANSION A PCPN SHIELD ON SUN. GFS IS IN BETTER COMPANY WITH NOGAPS...ECMWF...AND CANADIAN IN DEPICTING THE JET FARTHER NORTH CROSSING THE SOUTHERN PLAINS... WHILE THE NAM IS DISPLACED SOUTHWARD. THIS MAY HAVE SOME BEARING ON THE MORE SOUTHWARD CYCLOGENESIS OF THE NAM OVER GA/SC SUN NIGHT VERSUS RUNNING UP THE TENNESSEE VALLEY AND JUMPING INTO THE PIEDMONT ON THE GFS. A MORE SOUTHWARD DEVELOPMENT OF LOW PRESSURE CLOSER TO THE MAIN SURFACE BAROCLINIC ZONE IS FAVORED BUT MAGNITUDE OF THE COOLER AIRMASS OVER THE RAH CWA IS NOT EXPECTED TO HOLD BACK MIXING OF WARMER AIR AS THE LOW CENTER RUNS UP THE COASTAL PLAIN MON MORNING. HIGHS SUN AND MON SHOULD SHOW A SIGNIFICANT GRADIENT OF MID 60S NW TO LOWER TO MID 70S SE ACROSS THE RAH CWA. CLOUD COVER AND PCPN SHOULD LIMIT DIURNAL RANGE WITH LOWS SUN NIGHT 52-58. -RFG && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... CUT-OFF OVER OHIO VALLEY MONDAY NIGHT WILL CONTINUE TO LIFT NORTHEAST...BECOMING AN OPEN WAVE AS IT MOVES INTO NEW ENGLAND. AT THE SURFACE...LOW PRESSURE NEAR DELMARVA MOVE LIFT NORTHEAST ALSO WITH TRAILING COLD FRONT THROUGH CENTRAL NORTH CAROLINA WILL MOVE OFF THE MID ATLC COAST EARLY TUESDAY. THUS SHOWERS WILL END FROM THE WEST TO EAST MONDAY NIGHT. DRY WEATHER WILL RETURN TUESDAY INTO PART OF WEDNESDAY. ANOTHER FRONT WILL APPROACH THE AREA FROM THE WEST MID TO LATE WEEK...PUSHING THROUGH BY THE END OF THE WEEK. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS LATE WEDNESDAY INTO THURSDAY. ON TEMPERATURES...HIGHS SLIGHTLY BELOW SEASONAL NORMS ON TUESDAY WARMING INTO THE 80S THROUGH THE END OF THE WEEK. -RA && .AVIATION... CIGS 8-10KFT VSBYS UNRESTRICTED. CIGS BRIEFLY LOWERING 4-6KFT VSBYS 5-6 MILES IN PATCHY LIGHT RAIN MOVING ACROSS THE AREA THROUGH 22Z. MORE SUBSTANTIAL SHOWERS AND POTENTIAL FOR THUNDERSTORMS DEVELOP OVER THE AREA AFTER 23Z AS WEAK S/W TROUGH AND COLD FRONT MOVE ACROSS THE AREA PRIOR TO MIDNIGHT. CIGS GENERALLY 3-5KFT VSBYS UNRESTRICTED...EXCEPT CIGS OCNL 2-3KFT IN SHOWERS AND ISOLATED THUNDERSTORMS. -RA && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...RFG LONG TERM...RA AVIATION...RA
Hazardous weather outlook, May 5, 3:56 AM EDT, 14 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 356 AM EDT FRI MAY 5 2006 NCZ007>011-021>028-038>043-073>078-083>086-088-089-060800- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM- WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE- ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 356 AM EDT FRI MAY 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH CAROLINA. .DAY ONE...TODAY INTO THIS EVENING ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL NORTH CAROLINA THIS AFTERNOON AND EARLY EVENING... AN UPPER LEVEL DISTURBANCE IS EXPECTED TO COMBINE WITH THE APPROACH OF A SURFACE COLD FRONT THIS AFTERNOON... TO INITIATE THUNDERSTORM DEVELOPMENT ACROSS CENTRAL NORTH CAROLINA. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY EARLY AFTERNOON OVER THE FAR NORTHWEST PIEDMONT... THEN SPREAD EAST SOUTHEAST ACROSS PIEDMONT... SANDHILLS... AND COASTAL PLAIN THIS AFTERNOON AND EARLY EVENING. THERE IS A SLIGHT RISK THAT A FEW OF THESE THUNDERSTORMS WILL BECOME SEVERE... AND PRODUCE WIND GUSTS TO 60 MPH. LARGE HAIL... THE SIZE OF PENNIES OR NICKELS MAY ALSO OCCUR. THE BEST CHANCE OF SEVERE STORMS WILL BE OVER THE NORTHWEST PIEDMONT BETWEEN NOON AND 500 PM... AND OVER THE REST OF THE PIEDMONT... SANDHILLS... AND COASTAL PLAIN BETWEEN 200 PM AND 900 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY IN THE EVENING. BADGETT
In the hours before
Special weather statement, May 5, 4:22 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 422 PM EDT FRI MAY 5 2006 NCZ075-084>086-052115- HOKE-MOORE-RICHMOND-SCOTLAND- 422 PM EDT FRI MAY 5 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND...MOORE...HOKE AND SCOTLAND COUNTIES THROUGH 515 PM EDT... AT 422 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER HOFFMAN...OR ABOUT 12 MILES EAST OF ROCKINGHAM...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CAMP MACKALL... PINEBLUFF...ABERDEEN...ASHLEY HEIGHTS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES. VINCENT
Local storm report, May 5, 4:51 PM EDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT FRI MAY 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL CAMP MACKALL 35.02N 79.47W
05/05/2006 E0.25 INCH SCOTLAND NC PUBLIC
PEA SIZED HAIL FELL FOR APPROXIMATELY 5 MINUTES AT CAMP
MACKALL.
&&
VINCENTSpecial weather statement, May 5, 6:31 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 631 PM EDT FRI MAY 5 2006 NCZ042-077-078-089-052330- HARNETT-JOHNSTON-SAMPSON-WAYNE- 631 PM EDT FRI MAY 5 2006 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...WAYNE...AND HARNETT COUNTIES THROUGH 730 PM EDT... AT 631 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BENSON...OR ABOUT 15 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 10 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...FOUR OAKS. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. VINCENT
Nearby
Severe Thunderstorm Warnings in North Carolina, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.